Alert archive / Virginia / Flash Flood Warnings in 1996
Flash Flood Warning 49, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at Jul 8, 1996, 6:54 PM EDT for Montgomery County, Virginia. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 8, 1996, 6:54 PM EDT (22:54 UTC)
- Expired
- Jul 8, 1996, 9:00 PM EDT
- In force
- 2 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
County Montgomery County, VA
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 10.9 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 287 J/kg
- Mixed-layer CIN
- -75 J/kg
- Mixed-layer LCL
- 948 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 27 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KROA 082257 COR FFWRNK VAC121-090100- BULLETIN - IMMEDIATE BROADCAST REQUESTED FLASH FLOOD WARNING...CORRECTED NATIONAL WEATHER SERVICE BLACKSBURG VA 654 PM EDT MON JUL 8 1996 THE NATIONAL WEATHER SERVICE IN BLACKSBURG VA HAS ISSUED A FLASH FLOOD WARNING EFFECTIVE UNTIL 900 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTHWEST VIRGINIA ...MONTGOMERY COUNTY AT 654 PM DOPPLER RADAR AT THE NATIONAL WEATHER SERVICE IN BLACKSBURG VIRGINIA INDICATED SHOWERS AND SCATTERED THUNDERSTORMS CONTINUING TO TRACK ACROSS THE COUNTY. SOME OF THE THUNDERSTORMS WERE PRODUCING TORRENTIAL RAIN OF UP TO 2 INCHES IN AN HOUR. PARTS OF THE COUNTY HAVE RECEIVED OVER 3 INCHES OF RAIN SINCE MID AFTERNOON. WITH ADDITIONAL THUNDERSTORMS TRACKING INTO THE AREA SOME FLOODING IS LIKELY THROUGH 9 PM. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. NOGUEIRA
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jul 8, 2:39 PM EDT, 4 hours 15 minutes earlier.
Area forecast discussion, Jul 8, 2:39 PM EDT, 4 hours 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 240 PM EDT MON JUL 8 1996 KFCX RADAR DOWN UFN... HAVE HAD LTL TIME TO DISSECT THE FCST. FROM WHAT I DID GATHER... TMRW LOOKS LIKE A GOOD DAY FOR TSTMS...W/ UPR S/WVS BEGINNING TO CARVE OUT A MORE FULLY DFNED TROF OVR THE ERN SXNS OF THE U.S. COMBINE THAT W/ THE CD FNT...A DRY WEDGE AT H7...AND ALL THE LOW LVL MOISTURE WHICH IS IN PLACE OR WILL BE..AND THE INGREDIENTS ARE ALL THERE. XPCT TO SEE US IN 94O TMRW. THE NGM SEEMS TO BE SLOING DOWN THE ERN PROGRESSION OF THE CD FNT A LTL BIT. THIS IS NOT UNRSNBL...IN FACT IT IS OFTN THE CASE THAT THE MDLS ARE TOO FAST. FNT MAY NOT COME THRU HERE TIL LATE IN THE DAY... AFT THE FROPA IT LOOKS LIKE A RTN TO LESS HUMID AND SLIGHTLY COOLER WX...SIMILAR TO THE WX WE HAD FOR THE 4TH AND LATE LST WEEK. BOTTOM LINE IS THAT WE CERTAINLY NEED POPS FOR THIS EVENING... TMRW AFT AND TMRW EVE. THE OVNT PDS ARE A LTL TOUGHER CALL. SCT TSTMS RMND IN PLACE ACRS PTNS OF THE FA LAST NIGHT...AND W/ THIS CRNT ACTIVITY...IT CD WELL HPN AGAIN. THANKS TO ALL FOR WATCHING OUT BACKS...PHONE COMPANY IS WORKING ON THE REPAIR...BUT IT IS OUR UNDERSTANDING THAT W/ FIBER OPTIC BREAKS OF THIS TYPE...IT CAN TAKE SOME TIME. DESROSIERS
In the hours before
Special weather statement, Jul 8, 1:41 PM EDT, 5 hours 13 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058- 059-WVZ042>045-081940- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 138 PM EDT MON JUL 8 1996 AT 137 PM WEATHER SERVICE RADAR IN BLACKSBURG VIRGINIA DETECTED SCATTERED THUNDERSTORM ACTIVITY OVER THE SOUTHWEST MOUNTAINS AND THE SOUTHERN PIEDMONT OF VIRGINIA. THESE STORMS WERE BECOMING MORE WIDESPREAD OVER THE LAST HOUR AND ARE EXPECTED TO BECOME MORE NUMEROUS THROUGHOUT THE AFTERNOON. THE THUNDERSTORMS WERE OBSERVED MOVING TO THE EAST AT ABOUT 20 TO 25 MPH. BRIEF PERIODS OF GUSTY WINDS, HEAVY DOWNPOURS AND FREQUENT LIGHTNING CAN BE EXPECTED WITH THESE STORMS. PMC
Special weather statement, Jul 8, 6:31 PM EDT, 23 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058- 059-WVZ042>045-09000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 628 PM EDT MON JUL 8 1996 AT 627 PM DOPPLER RADAR AT THE NATIONAL WEATHER SERVICE IN BLACKSBURG CONTINUED TO INDICATE SHOWERS AND SCATTERED THUNDERSTORMS ACROSS SOUTHEASTERN WEST VIRGINIA...SOUTHWESTERN VIRGINIA AND NORTHWESTERN NORTH CAROLINA. ALL WERE TRACKING TO THE EAST NORTHEAST AT ABOUT 25 MPH. SOME OF THE STORMS WERE PRODUCING TORRENTIAL RAIN RESULTING IN PONDING OF WATER ON ROADS AND POOR DRAINAGE AREAS. THE STORMS PRODUCING THE HEAVIEST RAIN WERE IN PULASKI...GILES... MONTGOMERY AND ROANOKE COUNTIES OF VIRGINIA. LOCALIZED STREET FLOODING IS LIKELY WITH THESE STORMS AS THEY PRODUCE UP TO 1.5 INCHES OF RAIN IN LESS THAN AN HOUR. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHrICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. NOGUEIRA
Special weather statement, Jul 8, 6:33 PM EDT, 21 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058- 059-WVZ042>045-09000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 628 PM EDT MON JUL 8 1996 AT 627 PM DOPPLER RADAR AT THE NATIONAL WEATHER SERVICE IN BLACKSBURG CONTINUED TO INDICATE SHOWERS AND SCATTERED THUNDERSTORMS ACROSS SOUTHEASTERN WEST VIRGINIA...SOUTHWESTERN VIRGINIA AND NORTHWESTERN NORTH CAROLINA. ALL WERE TRACKING TO THE EAST NORTHEAST AT ABOUT 25 MPH. SOME OF THE STORMS WERE PRODUCING TORRENTIAL RAIN RESULTING IN PONDING OF WATER ON ROADS AND POOR DRAINAGE AREAS. THE STORMS PRODUCING THE HEAVIEST RAIN WERE IN PULASKI...GILES... MONTGOMERY AND ROANOKE COUNTIES OF VIRGINIA. LOCALIZED STREET FLOODING IS LIKELY WITH THESE STORMS AS THEY PRODUCE UP TO 1.5 INCHES OF RAIN IN LESS THAN AN HOUR. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEH~ICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. NOGUEIRA
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 1:51 PM EDT | Severe Thunderstorm Warning | RNK | Bedford | 64 min |
| Jul 8, 1:57 PM EDT | Severe Thunderstorm Warning | RNK | Patrick | 63 min |
Nearby
Flash Flood Warnings in Virginia, 1996Every flash flood warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.